Behavior of solutions of 2D quasi-geostrophic equations

Peter Constantin, Jiahong Wu

Research output: Contribution to journalArticlepeer-review

304 Scopus citations


We study solutions to the 2D quasi-geostrophic (QGS) equation ∂θ/∂t + u · ▽θ + κ(-△)αθ = f and prove global existence and uniqueness of smooth solutions if α ∈ (1/2, 1]; weak solutions also exist globally but are proven to be unique only in the class of strong solutions. Detailed aspects of large time approximation by the linear QGS equation are obtained.

Original languageEnglish (US)
Pages (from-to)937-948
Number of pages12
JournalSIAM Journal on Mathematical Analysis
Issue number5
StatePublished - 1999
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Computational Mathematics
  • Analysis
  • Applied Mathematics


  • Existence
  • Large time approximation
  • Quasi-geostrophic equation
  • Uniqueness


Dive into the research topics of 'Behavior of solutions of 2D quasi-geostrophic equations'. Together they form a unique fingerprint.

Cite this